Alert archive / Minnesota / Flash Flood Watches in 2019
Flash Flood Watch 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this flash flood watch at Jul 17, 2019, 2:50 AM CDT for 15 counties in Minnesota; 4 counties in Wisconsin. It took effect at Jul 17, 2019, 7:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2019, 2:50 AM CDT (07:50 UTC)
- In effect from
- Jul 17, 2019, 7:00 PM CDT
- Expired
- Jul 18, 2019, 6:16 AM CDT
- In force
- 11 hr
- Issued by
- NWS Twin Cities, MN
- Flood severity
- None
Counties Anoka County, MN, Blue Earth County, MN, Carver County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Le Sueur County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Dunn County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 47 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
276 WGUS63 KMPX 170750 FFAMPX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Twin Cities/Chanhassen MN 250 AM CDT Wed Jul 17 2019 ...EXCESSIVE RAINFALL EXPECTED TONIGHT... .A Flash Flood Watch has been issued tonight for areas from the Twin Cities, south and east of a line from Mankato, to Blue Earth in Minnesota, and areas south of New Richmond to Elk Mound in Wisconsin. Recent heavy rainfall has led to very moist soil conditions, and elevated streams and creeks across portions of east central, and south central Minnesota, as well as portions of west central Wisconsin. Thunderstorms are expected to become more widespread this evening across southern Minnesota, and into west central Wisconsin. The combination of deep moisture, high rainfall rates, and the antecedent conditions, will lead to rapid runoff. The rapid runoff could lead to flash flooding, especially in flood prone areas. MNZ060>063-068>070-076>078-083>085-092-093-WIZ023>026-171600- /O.NEW.KMPX.FF.A.0003.190718T0000Z-190718T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-Le Sueur- Rice-Goodhue-Blue Earth-Waseca-Steele-Faribault-Freeborn- St. Croix-Pierce-Dunn-Pepin- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, Hastings, Le Sueur, Faribault, Red Wing, Mankato, Waseca, Owatonna, Blue Earth, Albert Lea, Hudson, River Falls, Prescott, Menomonie, and Durand 250 AM CDT Wed Jul 17 2019 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Twin Cities/Chanhassen has issued a * Flash Flood Watch for portions of Minnesota and west central Wisconsin, including the following areas, in Minnesota, Anoka, Blue Earth, Carver, Dakota, Faribault, Freeborn, Goodhue, Hennepin, Le Sueur, Ramsey, Rice, Scott, Steele, Waseca, and Washington. In west central Wisconsin, Dunn, Pepin, Pierce, and St. Croix. * From this evening through Thursday morning * Thunderstorms with heavy rainfall. 1 to 3 inches of rain expected, with localized higher amounts possible. * Flash flooding is possible along area streams, as well as in urban and low-lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
5 follow-up statements
802 WGUS63 KMPX 171513 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 1013 AM CDT Wed Jul 17 2019 ...EXCESSIVE RAINFALL EXPECTED TONIGHT... .A Flash Flood Watch remains in effect for tonight for areas from the Twin Cities, south and east of a line from Mankato, to Blue Earth in Minnesota, and areas south of New Richmond to Elk Mound in Wisconsin. Recent heavy rainfall has led to very moist soil conditions, and elevated streams and creeks across portions of east central, and south central Minnesota, as well as portions of west central Wisconsin. Thunderstorms are expected to become more widespread this evening across southern Minnesota, and into west central Wisconsin. The combination of deep moisture, high rainfall rates, and the antecedent conditions, will lead to rapid runoff. The rapid runoff could lead to flash flooding, especially in flood prone areas. MNZ060>063-068>070-076>078-083>085-092-093-WIZ023>026-172315- /O.CON.KMPX.FF.A.0003.190718T0000Z-190718T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-Le Sueur- Rice-Goodhue-Blue Earth-Waseca-Steele-Faribault-Freeborn- St. Croix-Pierce-Dunn-Pepin- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, Hastings, Le Sueur, Faribault, Red Wing, Mankato, Waseca, Owatonna, Blue Earth, Albert Lea, Hudson, River Falls, Prescott, Menomonie, and Durand 1013 AM CDT Wed Jul 17 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of Minnesota and west central Wisconsin, including the following areas, in Minnesota, Anoka, Blue Earth, Carver, Dakota, Faribault, Freeborn, Goodhue, Hennepin, Le Sueur, Ramsey, Rice, Scott, Steele, Waseca, and Washington. In west central Wisconsin, Dunn, Pepin, Pierce, and St. Croix. * From 7 PM CDT this evening through Thursday morning * Thunderstorms with heavy rainfall. 1 to 3 inches of rain expected, with localized higher amounts possible. * Flash flooding is possible along area streams, as well as in urban and low-lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
778 WGUS63 KMPX 171942 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 242 PM CDT Wed Jul 17 2019 ...EXCESSIVE RAINFALL EXPECTED TONIGHT... .A Flash Flood Watch remains in effect for tonight for areas from the Twin Cities, south and east of a line from Mankato, to Blue Earth in Minnesota, and areas south of New Richmond to Elk Mound in Wisconsin. Recent heavy rainfall has led to very moist soil conditions, and elevated streams and creeks across portions of east central, and south central Minnesota, as well as portions of west central Wisconsin. Thunderstorms are expected to become more widespread this evening across southern Minnesota, and into west central Wisconsin. The combination of deep moisture, high rainfall rates, and the antecedent conditions, will lead to rapid runoff. The rapid runoff could lead to flash flooding, especially in flood prone areas. MNZ060>063-068>070-076>078-083>085-092-093-WIZ023>026-180345- /O.CON.KMPX.FF.A.0003.190718T0000Z-190718T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-Le Sueur- Rice-Goodhue-Blue Earth-Waseca-Steele-Faribault-Freeborn- St. Croix-Pierce-Dunn-Pepin- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, Hastings, Le Sueur, Faribault, Red Wing, Mankato, Waseca, Owatonna, Blue Earth, Albert Lea, Hudson, River Falls, Prescott, Menomonie, and Durand 242 PM CDT Wed Jul 17 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of Minnesota and west central Wisconsin, including the following areas, in Minnesota, Anoka, Blue Earth, Carver, Dakota, Faribault, Freeborn, Goodhue, Hennepin, Le Sueur, Ramsey, Rice, Scott, Steele, Waseca, and Washington. In west central Wisconsin, Dunn, Pepin, Pierce, and St. Croix. * From 7 PM CDT this evening through Thursday morning * Thunderstorms with heavy rainfall. 1 to 3 inches of rain expected, with localized higher amounts possible. * Flash flooding is possible along area streams, as well as in urban and low-lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
311 WGUS63 KMPX 180116 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 816 PM CDT Wed Jul 17 2019 ...EXCESSIVE RAINFALL POSSIBLE OVERNIGHT... .A Flash Flood Watch remains in effect tonight for areas south of a line from Mankato to Red Wing. Recent heavy rainfall has led to very moist soil conditions and elevated streams and creeks across portions of south central Minnesota and portions of west central Wisconsin. Thunderstorms are expected to become more widespread overnight across southern Minnesota. The combination of high rainfall rates and wet soil conditions could lead to rapid runoff and localized flooding. MNZ060>063-068>070-WIZ023>025-180230- /O.CAN.KMPX.FF.A.0003.000000T0000Z-190718T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-St. Croix- Pierce-Dunn- Including the cities of Minneapolis, Blaine, St Paul, Stillwater, Chaska, Shakopee, Hastings, Hudson, River Falls, Prescott, and Menomonie 816 PM CDT Wed Jul 17 2019 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of east central Minnesota and west central Wisconsin has been cancelled. Thunderstorm activity is expected to remain mostly south overnight and the risk of heavy rainfall is decreasing. $$ MNZ076>078-083>085-092-093-WIZ026-180930- /O.CON.KMPX.FF.A.0003.000000T0000Z-190718T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Faribault-Freeborn- Pepin- Including the cities of Le Sueur, Faribault, Red Wing, Mankato, Waseca, Owatonna, Blue Earth, Albert Lea, and Durand 816 PM CDT Wed Jul 17 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... The Flash Flood Watch continues for * Portions of Minnesota and west central Wisconsin, including the following areas, in Minnesota, Blue Earth, Faribault, Freeborn, Goodhue, Le Sueur, Rice, Steele, and Waseca. In west central Wisconsin, Pepin. * Until 7 AM CDT Thursday. * Thunderstorms with heavy rainfall. 1 to 3 inches of rain expected, with localized higher amounts possible. * Flash flooding is possible along area streams, as well as in urban and low-lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Borghoff
837 WGUS63 KMPX 180640 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 140 AM CDT Thu Jul 18 2019 ...EXCESSIVE RAINFALL POSSIBLE OVERNIGHT... .A Flash Flood Watch remains in effect through 7 am for areas south of a line from Mankato to Red Wing. Thunderstorms continue to form in the watch area across south central Minnesota early this morning. These storms will likely continue to move northeast and produce locally one to two inches of rainfall through sunrise. Remember, recent heavy rainfall has led to very moist soil conditions and elevated streams and creeks across portions of south central Minnesota and portions of west central Wisconsin. The combination of high rainfall rates and wet soil conditions could lead to rapid runoff and localized flooding. MNZ076>078-083>085-092-093-WIZ026-181200- /O.CON.KMPX.FF.A.0003.000000T0000Z-190718T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Faribault-Freeborn- Pepin- Including the cities of Le Sueur, Faribault, Red Wing, Mankato, Waseca, Owatonna, Blue Earth, Albert Lea, and Durand 140 AM CDT Thu Jul 18 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... The Flash Flood Watch continues for * Portions of Minnesota and west central Wisconsin, including the following areas, in Minnesota, Blue Earth, Faribault, Freeborn, Goodhue, Le Sueur, Rice, Steele, and Waseca. In west central Wisconsin, Pepin. * Until 7 AM CDT this morning * Thunderstorms with heavy rainfall. 1 to 3 inches of rain expected, with localized higher amounts possible. * Flash flooding is possible along area streams, as well as in urban and low-lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
262 WGUS63 KMPX 181116 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 616 AM CDT Thu Jul 18 2019 ...HEAVY RAIN HAS SHIFTED OUT OF THE AREA... .Thunderstorms have shifted east of the area. Therefore, the flood threat has diminished in the near term and the Flash Flood Watch is cancelled. MNZ076>078-083>085-092-093-WIZ026-181230- /O.CAN.KMPX.FF.A.0003.000000T0000Z-190718T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Faribault-Freeborn- Pepin- Including the cities of Le Sueur, Faribault, Red Wing, Mankato, Waseca, Owatonna, Blue Earth, Albert Lea, and Durand 616 AM CDT Thu Jul 18 2019 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of Minnesota and west central Wisconsin has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Jul 16, 11:03 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 16, 11:03 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1103 PM CDT Tue Jul 16 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 300 PM CDT Tue Jul 16 2019 Short term concerns remain convective trends through the period. Severe threat along with possible flash flood threat as well mainly Wednesday afternoon/evening. Iowa MCV has developed convection along a weak leftover boundary over southern MN. Outflow from the established convection is lifting across the southern portion of the metro and could work into the metro this evening. Will have to keep a small PoP and mention coverage term for isolated/scattered wording through this evening. Expect this activity to wane through about 03z. Overall 12Z HIRES models and latest available HRRR continue to show development of another complex over South Dakota this evening and racing to southwest MN by 12z WED. Will follow that trend for now and hopefully see a decreasing trend or drop the complex dropping farther to the south and exit the CWA during the morning. Then redevelopment and location where this will take place remains the main challenge. Will hold onto the high end PoPs from the NBM especially Wednesday afternoon into Wednesday night. It will all depend on what develops convectively overnight. The 12Z ECMWF holds off on overall development until the actual upper trough moves in late Wednesday afternoon/Wednesday night. Also, held onto the severe wording across the southern CWA for mainly Wednesday afternoon/night. Heavy rain/flash flood threat remains and will also depend on where significant boundaries develop/remain so have opted to forgo a flash flood watch for the CWA at the moment. Strong lift and impressive moisture transport moving across the area with PW's nearing 2 inches should still produce significant rainfall rates, most likely 3-4 inches an hour once again. Any overnight complex should exit to the east Wednesday night, taking the severe/heavy rain threat with it. .LONG TERM...(Thursday through Tuesday) Issued at 253 PM CDT Tue Jul 16 2019 Hot and humid weather will continue through the end of the work week, with Friday still looking to be the hottest day of the week. By Thursday, the upper trough will have lifted north of the area. A strengthening west to east jet will lift slightly north and allow the thermal ridge to begin expanding northward across the area. Southwesterly flow will persist Thursday and highs around 90 degrees with dew points climbing into the 70s will make for another hot day. The thermal ridge axis looks to move through late Thursday night through Friday morning. Continued SSW flow will bring slightly higher dew points northward with most guidance suggesting mid-70s are reasonable. Temperatures in the lower 90s still look on track, so heat index values should exceed 100 degrees during the day Friday. For this weekend, Saturday looks to be the best chance to be dry for most, although isolated thunder is possible given the unstable airmass in place. A decent upper trough looks to drop in from the northwest as the main upper jet streak shifts east of the Great Lakes, which would bring our best chance for storms along an approaching cold front as early as Saturday night. This cool front will drop through overnight and lead to a cooler trend into early next week. High pressure will build in from Canada behind the front, with dew points likely falling into the 50s and daytime highs maxing out in the 70s for the most part, but a few 80 degree readings will be possible. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1103 PM CDT Tue Jul 16 2019 Scattered thunderstorms continue near RWF late this evening, but they should be on a weakening trend during the next few hours. Mostly dry overnight, but a complex of weakening thunderstorms will push into western MN early Wednesday morning, likely degrading to a few showers by the time it reaches eastern MN. Additional thunderstorms will fire along a front Wednesday afternoon/evening which will pose a severe threat. Continued the PROB30 mention at all the TAF sites due to the uncertainty with timing and placement of the thunderstorm complex(es). Will need to watch for patchy fog overnight, given the light wind and recent rain. KMSP...The potential for showers continues to be too low to mention in the TAF Wednesday morning, with a better chance during the evening. /OUTLOOK FOR KMSP/ Thu...VFR. Winds light and variable. Fri...VFR. Isolated TSRA. Winds SW 5 kts becoming NW. Sat...VFR. Wind NW 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...DWE LONG TERM...SPD AVIATION...BORGHOFF
Hazardous weather outlook, Jul 16, 12:25 PM CDT, 14 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1225 PM CDT Tue Jul 16 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171730- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1225 PM CDT Tue Jul 16 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible this afternoon and evening, mainly south of the Minnesota River Valley. Additional thunderstorms are possible overnight tonight, mainly west of Interstate 35. A few of the strongest storms this afternoon and tonight could be severe with large hail and damaging wind gusts being the primary threats. Locally heavy rainfall is possible with any of the thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight risk of severe thunderstorms Wednesday and Wednesday night, with large hail, damaging wind gusts, and isolated tornadoes possible. Locally excessive rainfall is also a possibility with thunderstorms Wednesday and Wednesday night. There is a chance for additional thunderstorms from late Thursday though the weekend, with a few severe storms possible over that time period along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed over south central Minnesota this afternoon.
In the hours before
Local storm report, Jul 16, 8:55 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
855 PM CDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN 1 NE CORNELL 45.17N 91.14W
07/16/2019 M2.50 INCH CHIPPEWA WI TRAINED SPOTTER
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:41 PM CDT | Heat Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 23 more | 53 hr |
| Jul 16, 8:02 PM CDT | Special Weather Statement | MPX | Chippewa | 88 min |
Nearby
Flash Flood Watches in Minnesota, 2019Flash Flood Watches in Wisconsin, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.